WINSTON-SALEM, N.C. It is important for obesity surgery patients to take their prescribed vitamin supplements and to be alert for symptoms such as vomiting, confusion, lack of coordination and visual changes signs of a serious neurological condition that can develop after the surgery.
"There are more than 170,000 obesity surgeries performed annually in the United States and this neurologic condition, known as Wernicke encephalopathy, is increasingly being reported after the operation," said Sonal Singh, M.D., lead author and an instructor in internal medicine at Wake Forest University School of Medicine.
Wernicke encephalopathy is caused by a deficiency of thiamine and is often associated with severe alcoholism or chronic malnutrition. In obesity surgery patients, it can develop when patients stop taking their vitamin supplements, or when frequent vomiting prevents the vitamins from being absorbed. Vomiting can also occur after the surgery either as a complication of the procedure or if patients eat more than their stomachs can hold the surgery reduces the organ to the size of an egg.
Because little information is available on Wernicke encephalopathy after bariatric surgery, the researchers conducted a review of medical literature to learn when it occurs, risk factors and symptoms. Their report is published in the March 13th issue of Neurology, a journal of the American Academy of Neurology.
The researchers identified 32 cases of Wernicke encephalopathy after obesity surgery, 27 involving women. Singh said it isn't clear if the condition is more common in women, or if there were more cases in women because 75 percent of obesity surgery patients are female.
The syndrome can occur after all types of bariatric surgery, including gastric bypass, the most common type, as well as after surgery to "band" the stomach and a procedure known as gastric partitioning that divides the stomach into two parts.